Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 233, NWS Morristown, TN

July 5, 2003Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2003, 4:45 PM EDT for Wise County, City of Norton, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 4:45 PM EDT (20:45 UTC)
Expired
Jul 5, 2003, 5:15 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 052045
SVRMRX
VAC195-720-052115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF COEBURN...OR 5 MILES
  SOUTHEAST OF WISE...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN WISE COUNTY AT 500 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3723 8257 3700 8293 3681 8278 3691 8227

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:45 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 5, 2:45 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SAT JUL 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
245 PM EDT SAT JUL 5 2003

TONIGHT AND TOMORROW...A FEW MORE THUNDERSTORMS POSSIBLE IN THE
VALLEY THIS AFTERNOON...HOWEVER AFTERNOON HEATING WILL AGAIN COMBINE
WITH OROGRAPHIC AFFECTS WITH THUNDERSTORMS DEVELOPING MAINLY OVER
HIGHER TERRAIN. THUNDERSTORMS SHOULD WEAKEN AFTER SUNSET. EVEN WITH
THE ATMOSPHERE BEING MORE JUICY ON SUNDAY AND THE FRONT A LITTLE
CLOSER...MODEL NUMBERS APPEAR A LITTLE HIGH. WITH THIS IN MIND HAVE
GONE WITH CHANCE POPS FOR EARLY TONIGHT...INCREASING TO LIKELY FOR
SUNDAY AFTERNOON AND EARLY EVENING.

SUNDAY NIGHT THROUGH SATURDAY...A TYPICAL SUMMERTIME PATTERN (HAZY...
HOT AND HUMID) WILL CONTINUE ACROSS THE FORECAST AREA THROUGH THE
MIDDLE OF NEXT WEEK. SCATTERED TSTORMS...MAINLY IN THE AFTERNOON AND
EVENING...LOOK TO BE POSSIBLE AGAIN ON MONDAY AND TUESDAY...WITH A
SLIGHTLY BETTER CHANCE ON WEDNESDAY AS A COLD FRONT MOVES INTO THE
REGION. EXTENDED MODELS INDICATE A STRONG UPPER TROUGH WITH THIS
FRONT...WHICH SHOULD HELP TO PUSH IT THROUGH THE AREA BY THURSDAY
BRINGING A BRIEF COOL DOWN BY LATE IN THE WEEK (OR AT LEAST A DROP IN
THE HUMIDITY).

AS FOR TEMPS...NGM AND GFS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE. TEMPS SHOULD REMAIN NEAR OR
SLIGHTLY ABOVE NORMAL THROUGH WEDNESDAY...WITH A SLIGHT COOL DOWN BY
LATE IN THE WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   70  84  70  87 /  40  60  60  30
TYS   69  85  70  86 /  30  60  60  30
TRI   65  83  67  84 /  30  60  60  40
OQT   69  85  70  86 /  30  60  60  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

HW/DMG

*********************************************************************
MID-MORNING FORECAST DISCUSSION (UPDATE)
950 AM EDT SAT JUL 5 2003

UPDATED FORECAST TO REMOVE MORNING FOG MENTION. REMAINDER OF FORECAST
APPEARS ON TRACK.  NO CHANGES PLANNED.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT SAT JUL 5 2003

MOISTURE MOVING ITS WAY UP FROM THE SOUTH.  MODELS SHOWING A WEAK
SHORTWAVE MOVING IN...WILL KEEP THE CHANCE POPS GOING FOR TODAY WITH
BEST CHANCES IN THE SOUTH.  COLD FRONT MOVES INTO THE REGION ON
SUNDAY AND SUNDAY NIGHT.  UPPER SUPPORT WITH IT IS NOT IMPRESSIVE...
BUT PRETTY GOOD INSTABILITY AHEAD OF IT...KEPT HIGH CHANCE POPS
GOING ON SUNDAY AFTERNOON AND INTO SUNDAY NIGHT.  STILL EXPECTING
SCATTERED ACTIVITY MONDAY MORNING BEFORE UPPER TROUGH MOVES THROUGH
IN THE AFTERNOON.  ONLY EXPECTING ISOLATED ACTIVITY ON TUESDAY...
WITH BETTER CHANCES ON WEDNESDAY AS ANOTHER FRONT APPROACHES THE
AREA.

CHA   88  71  85  72 /  40  40  50  50
TYS   88  70  85  70 /  30  30  50  50
TRI   88  67  84  68 /  30  30  50  50
OQT   88  70  85  70 /  30  30  50  50

GH

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT FRI JUL 4 2003

RADAR SHOWS CONVECTIVE ACTIVITY SLOWLY DISSIPATING OVER THE FORECAST
AREA WITH LOSS OF DAYTIME HEATING. WILL UPDATE ZONE FORECAST TO
REMOVE EVENING WORDING...AND POPS WHEN/IF CONVECTION COMPLETELY
DISSIPATES. TEMPS APPEAR GENERALLY ON TRACK.

LCM
Hazardous weather outlook, Jul 5, 5:35 AM EDT, 11 hours 10 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA.  MAIN CONCERN WILL BE DAMAGING DOWNBURSTS
WINDS...DIME TO NICKEL SIZE HAIL AND TORRENTIAL RAINS.  THE HEAVY
RAINS MAY CAUSE PONDING OF WATER ACROSS LOW LYING AREAS
AND STREET FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.